Cold/Wind Chill, Cimarron
- When
- April 23, 6:35 PM CST to April 24, 9:45 AM CST
- Where
- Cimarron forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Overnight lows: Boise City 15, and Kenton 17.
A cold post-frontal airmass was well established across the Oklahoma Panhandle, and allowed temperatures to drop below freezing from the evening hours of the 23rd through the morning hours of the 24th. The subfreezing temperatures threatened sensitive vegetation during the early growing season.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A cold post-frontal airmass was well established across the Oklahoma Panhandle, and allowed temperatures to drop below freezing from the evening hours of the 23rd through the morning hours of the 24th. The subfreezing temperatures threatened sensitive vegetation during the early growing season. Morning lows on the 24th ranged from 15 degrees at Boise City (Cimarron County) to 23 degrees at Slapout (Beaver County). Temperatures quickly warmed above freezing by 9:45 AM CST on the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 5:19 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
619 PM CDT TUE APR 23 2013
.AVIATION...
FOR THE 00Z TAFS...ANY REMAINING MVFR CEILINGS SHOULD RISE OR
DISSIPATE WITHIN THE NEXT FEW HOURS. AFTER THAT...SHOULD SEE VFR
CONDITIONS FOR THE REMAINDER OF THE TAF PERIOD. WINDS WILL SHIFT FROM
NORTHERLY TO NORTHWESTERLY TO SOUTHWESTERLY...BUT SHOULD REMAIN BELOW
10KT FOR MUCH OF THE TAF PERIOD. DEPENDING ON WHERE THE SURFACE LOW
ENDS UP...COULD EVEN SEE VARIABLE WIND DIRECTION AT KAMA FOR MUCH OF
THE DAY AFTER 12Z.
JOHNSON
&&
.PREV DISCUSSION... /ISSUED 347 PM CDT TUE APR 23 2013/
DISCUSSION...
THROUGH TONIGHT: DUE TO STRONG COLD AIR ADVECTION AND EXTENSIVE LOW
CLOUDS, HIGH TEMPERATURES TODAY HAVE BEEN AN ASTOUNDING 35 DEGREES
BELOW NORMAL! THESE CLOUDS ARE EXPECTED TO DISSIPATE EARLY THIS
EVENING AS DRIER AIR FILTERS INTO THE AREA. WINDS WILL ALSO BECOME
LIGHT OVERNIGHT AND SHIFT TO THE WEST. DUE TO THE CLEARING SKIES AND
LIGHT WINDS, WE HAVE HIGH CONFIDENCE THAT JUST ABOUT EVERY LOCATION
IN OUR AREA WILL EXPERIENCE ANOTHER FREEZE. HOWEVER, WE HAVE SOME
CONCERN THAT TONIGHT'S LOWS MAY NOT BE AS COLD AS WE'RE FORECASTING
DUE TO THE WEAK DOWNSLOPE WIND COMPONENT. THERE IS A SMALL CHANCE
THAT FREEZING FOG MAY DEVELOPING IN THE EASTERN HALF OF THE
PANHANDLES AFTER 2 AM, BUT THE DOWNSLOPING WINDS ARE NOT A
CLIMATOLOGICALLY FAVORABLE DIRECTION FOR FOG FORMATION IN OUR AREA.
THEREFORE, WE KEPT ANY MENTION OF THIS OUT OF THE FORECAST. A WEAK
SHORTWAVE TROUGH WILL ALSO PASS OVER THE AREA TONIGHT AND MAY SQUEEZE
OUT JUST ENOUGH MOISTURE FOR A FEW FLURRIES, BUT WITH THE LOW-LEVELS
REMAINING FAIRLY DRY, WE DIDN'T MENTION THIS EITHER.
WEDNESDAY-WEDNESDAY NIGHT: WINDS WILL SHIFT AROUND TO THE SOUTH WITH
HIGHS REBOUNDING INTO THE 50S AND 60S. THERE COULD BE A FEW ISOLATED
LOCATIONS THAT DROP AT OR SLIGHTLY BELOW FREEZING WEDNESDAY NIGHT,
BUT CONFIDENCE OF A WIDESPREAD FREEZE IS PRETTY LOW.
THURSDAY-FRIDAY NIGHT: TEMPERATURES WILL FURTHER REBOUND ON THURSDAY
WITH HIGHS IN THE 60S AS SOUTHERLY WINDS INCREASE. MOISTURE WILL
SLOWLY ADVECT NORTHWARD OVERNIGHT AS A SHORTWAVE TROUGH APPROACHES
FROM THE WEST. WE KEPT A MENTION OF THUNDERSTORMS IN THE FORECAST,
BUT VERY LIMITED INSTABILITY WILL BE PRESENT, ESPECIALLY THURSDAY
NIGHT. THUNDERSTORM CHANCES WILL SHIFT TO THE EASTERN PANHANDLES ON
FRIDAY AND SHOULD BE EAST OF THE ENTIRE AREA BY EARLY FRIDAY EVENING.
SATURDAY-SUNDAY NIGHT: THERE IS A POSSIBILITY OF THUNDERSTORMS BOTH
DAYS, WITH SUNDAY APPEARING TO BE THE BETTER DAY FOR STORMS CHANCES
AHEAD OF A PSEUDO-DRYLINE. OF NOTE, IT ALSO LOOKS LIKE WE'LL SEE OUR
WARMEST LOW TEMPERATURES OF THE YEAR THIS WEEKEND WITH SOME
LOCATIONS OFF THE CAPROCK POSSIBLY STAYING IN THE 60S.
MONDAY-TUESDAY: EVEN MORE OPPORTUNITIES FOR THUNDERSTORMS WILL BE IN
THE FORECAST THESE TWO DAYS. IT LOOKS LIKE THE EASTERN PANHANDLES
WILL BE MOST FAVORED ON MONDAY WITH CHANCES POSSIBLE AREAWIDE ON
TUESDAY. DESPITE A FAVORABLE PATTERN FOR THUNDERSTORMS, CHANCES FOR
SEVERE WEATHER MAY ACTUALLY BE DIMINISHED SOMEWHAT DUE TO THE MAIN
BELT OF WESTERLIES REMAINING TO OUR NORTH. THIS WILL RESULT IN WEAK
DEEP LAYER SHEAR AND LIMIT UPDRAFT ORGANIZATION/PERSISTENCE. HOWEVER,
TIMING INDIVIDUAL SHORTWAVE TROUGHS THAT COULD ENHANCE DEEP LAYER
SHEAR ON THE MESOSCALE CANNOT BE RESOLVED THIS FAR IN ADVANCE, SO
IT'S POSSIBLE WE COULD SEE SOME SEVERE WEATHER EARLY NEXT WEEK. IF
NOTHING ELSE, ANY STORMS THAT DEVELOP IN THE WEAK STEERING FLOW WILL
HAVE THE OPPORTUNITY TO PRODUCE LOCALLY HEAVY RAINFALL. WE'LL KEEP
OUR FINGERS CROSSED THAT THIS PATTERN WILL ACTUALLY VERIFY.
JACKSON
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
WEDNESDAY THROUGH FRIDAY AS WINDS AND RELATIVE HUMIDITY VALUES WILL
NOT BE ALIGNED. ELEVATED FIRE WEATHER CONDITIONS MAY RETURN ON
SATURDAY THROUGH SUNDAY AS SOUTHERLY WINDS INCREASE BEHIND THE
DRYLINE.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HARD FREEZE WARNING UNTIL 10 AM CDT WEDNESDAY FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
GRAY...HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...
LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
ROBERTS...SHERMAN...WHEELER.
FREEZE WARNING UNTIL 10 AM CDT WEDNESDAY FOR THE FOLLOWING
ZONES: COLLINGSWORTH.
OK...HARD FREEZE WARNING UNTIL 10 AM CDT WEDNESDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
16/09HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 352 PM CDT TUE APR 23 2013 OKZ001>003-TXZ001>020-241100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 352 PM CDT TUE APR 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. BELOW FREEZING TEMPERATURES ARE EXPECTED TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. HARD FREEZE AND FREEZE WARNINGS ARE IN EFFECT FOR THE AREA BEGINNING AT 9 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE HARD FREEZE AND FREEZE WARNINGS WILL REMAIN IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES UNTIL 10 AM WEDNESDAY. THUNDERSTORM CHANCES WILL RETURN TO THE PANHANDLES THURSDAY NIGHT AND FRIDAY...BUT NO SEVERE STORMS ARE EXPECTED. STRONG THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...WITH SMALL HAIL AND GUSTY WINDS BEING THE PRIMARY HAZARDS. ELEVATED FIRE WEATHER CONDITIONS MAY RETURN ON SUNDAY AND MONDAY ACROSS THE WESTERN PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS SUNDAY AND MONDAY. JACKSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
144 PM CDT TUE APR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 AM FREEZING RAIN BORGER 35.66N 101.40W
04/23/2013 E0.10 INCH HUTCHINSON TX BROADCAST MEDIA
POWER OUTAGES AT BORGER DUE TO SEVERAL HOURS OF STRONG
WINDS AND ICE FROM FREEZING DRIZZLE.
&&
EVENT NUMBER AMA1300415
EAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
147 PM CDT TUE APR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM FREEZING RAIN PAMPA 35.55N 100.96W
04/23/2013 E0.10 INCH GRAY TX EMERGENCY MNGR
MANY POWER OUTAGES IN PAMPA DUE TO SEVERAL HOURS OF
STRONG WINDS AND ICE FROM FREEZING DRIZZLE AND VERY
LIGHT FREEZING RAIN.
&&
EVENT NUMBER AMA1300416
EAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
149 PM CDT TUE APR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM FREEZING RAIN PERRYTON 36.39N 100.80W
04/23/2013 E0.10 INCH OCHILTREE TX BROADCAST MEDIA
POWER OUTAGES AT PERRYTON DUE TO A COMBINATION OF
SEVERAL HOURS OF STRONG WINDS AND ICE FROM FREEZING
DRIZZLE AND VERY LIGHT FREEZING RAIN.
&&
EVENT NUMBER AMA1300417
EAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
155 PM CDT TUE APR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM FREEZING RAIN BEAVER 36.81N 100.52W
04/23/2013 E0.15 INCH BEAVER OK PUBLIC
ICE ACCUMULATION ON POWER LINES DUE TO A COMBINATION OF
SEVERAL HOURS OF STRONG WINDS AND FREEZING DRIZZLE AND
VERY LIGHT FREEZING RAIN.
&&
EVENT NUMBER AMA1300418
EAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
159 PM CDT TUE APR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM NON-TSTM WND GST 6 E CANADIAN 35.92N 100.28W
04/22/2013 M59 MPH HEMPHILL TX MESONET
0842 PM NON-TSTM WND GST 2 NE LAKE TANGLEWOOD 35.08N 101.75W
04/22/2013 M60 MPH RANDALL TX BROADCAST MEDIA
0919 PM NON-TSTM WND GST 11 WNW BOOTLEG 34.89N 102.99W
04/22/2013 M59 MPH DEAF SMITH TX MESONET
0420 AM FREEZING RAIN 1 SSE PAMPA 35.53N 100.95W
04/23/2013 E0.10 INCH GRAY TX PUBLIC
POWER LINES DOWN ON STATE HIGHWAY 152 IN PAMPA DUE TO
ICE BUILD UP. MULTIPE REPORTS OF POWER OUTAGES IN THE
CITY OF PAMPA.
0457 AM FREEZING RAIN DARROUZETT 36.45N 100.33W
04/23/2013 E0.10 INCH LIPSCOMB TX PUBLIC
POWER OUTAGES IN DARROUZETT DUE TO A COMBINATION OF
SEVERAL HOURS OF FREEZING DRIZZLE AND SOME LIGHT
FREEZING RAIN ALONG WITH STRONG WINDS.
0458 AM FREEZING RAIN 8 ENE AMARILLO 35.25N 101.69W
04/23/2013 E0.05 INCH POTTER TX PUBLIC
POWER OUTAGES ON FM 2575 DUE TO A COMBINATION OF A FEW
HOURS OF FREEZING DRIZZLE ALONG WITH STRONG WINDS.
0550 AM FREEZING RAIN 3 W SLAPOUT 36.62N 100.17W
04/23/2013 E0.05 INCH BEAVER OK PUBLIC
LIGHT LAYER OF ICE ON NORTH FACING OBJECTS AND ON
GRASS. SEVERAL HOURS OF FREEZING DRIZZLE AND VERY LIGHT
FREEZING RAIN.
0908 AM FREEZING RAIN BORGER 35.66N 101.40W
04/23/2013 E0.10 INCH HUTCHINSON TX BROADCAST MEDIA
POWER OUTAGES AT BORGER DUE TO SEVERAL HOURS OF STRONG
WINDS AND ICE FROM FREEZING DRIZZLE.
0910 AM FREEZING RAIN PAMPA 35.55N 100.96W
04/23/2013 E0.10 INCH GRAY TX EMERGENCY MNGR
MANY POWER OUTAGES IN PAMPA DUE TO SEVERAL HOURS OF
STRONG WINDS AND ICE FROM FREEZING DRIZZLE AND VERY
LIGHT FREEZING RAIN.
0911 AM FREEZING RAIN PERRYTON 36.39N 100.80W
04/23/2013 E0.10 INCH OCHILTREE TX BROADCAST MEDIA
POWER OUTAGES AT PERRYTON DUE TO A COMBINATION OF
SEVERAL HOURS OF STRONG WINDS AND ICE FROM FREEZING
DRIZZLE AND VERY LIGHT FREEZING RAIN.
1132 AM FREEZING RAIN BEAVER 36.81N 100.52W
04/23/2013 E0.15 INCH BEAVER OK PUBLIC
ICE ACCUMULATION ON POWER LINES DUE TO A COMBINATION OF
SEVERAL HOURS OF STRONG WINDS AND FREEZING DRIZZLE AND
VERY LIGHT FREEZING RAIN.
&&
EVENT NUMBER AMA1300408 AMA1300409 AMA1300410 AMA1300411 AMA1300412
AMA1300413 AMA1300414 AMA1300415 AMA1300416 AMA1300417 AMA1300418
EAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT TUE APR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM NON-TSTM WND GST 6 E CANADIAN 35.92N 100.28W
04/22/2013 M59 MPH HEMPHILL TX MESONET
0842 PM NON-TSTM WND GST 2 NE LAKE TANGLEWOOD 35.08N 101.75W
04/22/2013 M60 MPH RANDALL TX BROADCAST MEDIA
0919 PM NON-TSTM WND GST 11 WNW BOOTLEG 34.89N 102.99W
04/22/2013 M59 MPH DEAF SMITH TX MESONET
0420 AM FREEZING RAIN 1 SSE PAMPA 35.53N 100.95W
04/23/2013 E0.10 INCH GRAY TX PUBLIC
POWER LINES DOWN ON STATE HIGHWAY 152 IN PAMPA DUE TO
ICE BUILD UP. MULTIPE REPORTS OF POWER OUTAGES IN THE
CITY OF PAMPA.
0457 AM FREEZING RAIN DARROUZETT 36.45N 100.33W
04/23/2013 E0.10 INCH LIPSCOMB TX PUBLIC
POWER OUTAGES IN DARROUZETT DUE TO A COMBINATION OF
SEVERAL HOURS OF FREEZING DRIZZLE AND SOME LIGHT
FREEZING RAIN ALONG WITH STRONG WINDS.
0458 AM FREEZING RAIN 8 ENE AMARILLO 35.25N 101.69W
04/23/2013 E0.05 INCH POTTER TX PUBLIC
POWER OUTAGES ON FM 2575 DUE TO A COMBINATION OF A FEW
HOURS OF FREEZING DRIZZLE ALONG WITH STRONG WINDS.
0550 AM FREEZING RAIN 3 W SLAPOUT 36.62N 100.17W
04/23/2013 E0.05 INCH BEAVER OK PUBLIC
LIGHT LAYER OF ICE ON NORTH FACING OBJECTS AND ON
GRASS. SEVERAL HOURS OF FREEZING DRIZZLE AND VERY LIGHT
FREEZING RAIN.
0908 AM FREEZING RAIN BORGER 35.66N 101.40W
04/23/2013 E0.10 INCH HUTCHINSON TX BROADCAST MEDIA
POWER OUTAGES AT BORGER DUE TO SEVERAL HOURS OF STRONG
WINDS AND ICE FROM FREEZING DRIZZLE.
0910 AM FREEZING RAIN PAMPA 35.55N 100.96W
04/23/2013 E0.10 INCH GRAY TX EMERGENCY MNGR
MANY POWER OUTAGES IN PAMPA DUE TO SEVERAL HOURS OF
STRONG WINDS AND ICE FROM FREEZING DRIZZLE AND VERY
LIGHT FREEZING RAIN.
0911 AM FREEZING RAIN PERRYTON 36.39N 100.80W
04/23/2013 E0.10 INCH OCHILTREE TX BROADCAST MEDIA
POWER OUTAGES AT PERRYTON DUE TO A COMBINATION OF
SEVERAL HOURS OF STRONG WINDS AND ICE FROM FREEZING
DRIZZLE AND VERY LIGHT FREEZING RAIN.
1000 AM FREEZING RAIN MIAMI 35.69N 100.64W
04/23/2013 E0.10 INCH ROBERTS TX NWS EMPLOYEE
LIGHT ICE ACCUMULATION ON METAL SURFACES IN MIAMI.
1132 AM FREEZING RAIN BEAVER 36.81N 100.52W
04/23/2013 E0.15 INCH BEAVER OK PUBLIC
ICE ACCUMULATION ON POWER LINES DUE TO A COMBINATION OF
SEVERAL HOURS OF STRONG WINDS AND FREEZING DRIZZLE AND
VERY LIGHT FREEZING RAIN.
&&
EVENT NUMBER AMA1300408 AMA1300409 AMA1300410 AMA1300411 AMA1300412
AMA1300413 AMA1300414 AMA1300415 AMA1300416 AMA1300417 AMA1300419
AMA1300418
EAThe national radar mosaic for the moment the first event began.
3 cold/wind chill. Local standard time, as filed.
Overnight lows: Boise City 15, and Kenton 17.
Overnight lows: Guymon Airport 19, Goodwell 18, and Hooker 16.
Overnight lows: Beaver 20, and Slapout 23.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443635, 443636, 443637.